MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CATHERA; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 CATHERA; CATHETER, CONTINUOUS FLUSH
Model Number FG15150-0615-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open in the middle during deployment, then had resistance in the phenom microcatheter during retrieval.The patient was undergoing a procedure for flow diversion and coil embolization of an unruptured saccular aneurysm of a right internal carotid artery (ica) clinoid segment.The aneurysm max diameter was 25.3mm and the neck diameter was 7.8mm.Vessel tortuosity was severe.It was reported that all devices were prepared according to the instructions for use (ifu).After the distal tip of the pipeline was deployed and anchored, the middle section of the pipeline could not be opened.More than 50% of the pipeline was deployed and the stent was not positioned in a vessel bend.The physician tried to swing the pipeline to opened it and the pipeline was resheathed more than 2 times but the problem could not be resolved.Finally, it was decided to replace the stent and it was resheathed and tried to removed with the microcatheter.However, the pipeline could not exit the phenom microcatheter during retrieval so both devices were replaced to complete the procedure.There was no harm or injury to the patient.Post-procedure angiography reveal the stent condition and position looked good with reduced blood flow into the aneurysm.
 
Additional Manufacturer Narrative
The pipeline flex device and phenom-27 micro catheter were returned for analysis.The pipeline flex braid was already detached.The phenom-27 micro catheter hub was found to be broken.The damage appears to be multiple web-like cracks, indicative of crushing.Dried blood was found within the hub.The phenom-27 micro catheter body was found separated at ~7.9cm from the hub.The separated edge was found smooth with the exposed inner wire smoothly separated.The edges were also found slightly crimped.This indicates that the catheter was cut at this location with a pair scissor.The phenom-27 micro catheter was found kinked at ~41.8cm and ~78.9cm form the proximal end.The catheter was found flattened at ~10.2cm from the distal end.The micro catheter tip and marker band were found undamaged.The pipeline flex hypotube was found stretched, however, the ptfe shrink tubing over this section was still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal/proximal dps restraints, dps sleeves and tip coil were separated from the distal delivery wire.One end of the pipeline flex braid was found fully opened, frayed and damaged.The middle braid was found fully opened and undamaged.The other braid end was found tapered, damaged and frayed.The phenom-27 micro catheter total length was measured to be ~154.2 and the usable length was measured to be ~147.6cm, which is within specification (specification: total (ref) = 156.5cm; usable = 150cm ± 5cm).The inner diameter was measured to be 0.0265¿ proximally and 0.0270¿ distally, which is within specification (specification: 0.027¿ ± 0.001¿).The micro catheter could not be used for resistance testing due to its damaged condition.Based on the analysis findings, the customer report of ¿failure/incomplete to open at middle section (hourglass shape)¿ could not be confirmed; however, one end was found tapered.Possible causes for failure to open at middle section are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, prese nce of other indwelling endovascular stent or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported devices were prepared per ifu, device was not positioned in a vessel bend, device was resheathed more than 2 times and patient vessel tortuosity as severe.The customer report of ¿catheter resistance¿ and¿ resistance during retrieval¿ could not be confirmed through testing; however, is likely to be true.From the damages seen on the pusher hypotube (stretching), dps sleeves (broken) tip coil (broken), braid (frayed/damaged) and micro catheter (flattened/kinked), it is likely high force was used against resistance.The hub was found with multiple cracks and the catheter was found cut.It appears a clamp and some scissors was used in attempt to remove the braid from the hub after it was reported to have been stuck following retrieval.It is possible the braid failed to be retrieved with the pusher out of the micro catheter hub due to the resistance, or if the introducer sheath was not firmly seated within the hub during the retrieval, causing the braid to be left within the hub when the pusher is retracted back into the introducer sheath.The phenom-27 micro catheter was found flattened and kinked.Possible causes are patient vessel tortuosity, user advances/retrieves device against resistance, delivery system removed aggressively, or catheter entrapment.See manufacturer report # 2029214-2021-00575 for another report from this event.This regulatory report is being submitted as part of a retrospective review.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CATHERA
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17427251
Report Number2029214-2023-01238
Device Sequence Number5922199
Product Code KRA
UDI-Device Identifier00847536041868
UDI-Public00847536041868
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Model NumberFG15150-0615-1S
Device Catalogue NumberFG15150-0615-1S
Device Lot NumberNV20-053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2021
Initial Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexMale